Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 14, 2023, 2:44 PM EDT for Livingston County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2023, 2:44 PM EDT (18:44 UTC)
- Expired
- Jul 14, 2023, 3:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Livingston County, MI
The radar
The Detroit radar (KDTX), 38 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:30 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 14, 2:30 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 230 PM EDT Fri Jul 14 2023 .DISCUSSION... Moderate instability has built up, with 18z SPC mesoscale analysis indicating 1500 J/kg of MLcape and 2500+ J/kg. Jet streak/40+ knots of 0-6 KM bulk shear aligned over/around I-94 corridor, presenting the elevated concern for severe storms, as the Lake Michigan shadow push has begun and some activity is attempting to go up. Will need to be leery of the backed flow near Lake Erie to increase low level shear and lead to potential rotation. Some enhanced low level convergence and enough 0-1 km bulk shear (up to 15 knots) over the Thumb region to allow for rotation and more organized activity as well, with possible tornadoes indicated. Once the scattered strong-severe storms/surface based activity dwindles early this evening, still a muddled forecast for tonight into Saturday, as 12z hires solutions are all over the place with convection, or lack there of if you believe certain solutions. Unfortunately, with the amount of upper level shortwaves seen on the water vapory imagery tracking through northern Plains/Midwest, it is not surprising and difficult to latch on to the main/dominant player as we work through the diurnal cycle. Ultimately, with moderate southwest low level winds and solid negative showalter index values persisting, will lean toward the redevelopment of convection tonight within the backdrop of upper level ridge building into between the Central/Eastern Great Lakes region toward Saturday morning, as shortwave energy/lead PV advection tracks in from the western Ohio Valley. With 700 MB dew pts rising into the low-mid single numbers, excessive/heavy rainfall becomes an increasing concern as we head into Saturday as well. 12z Regional GEM seems to have the general flavor of the forecast for tonight and tomorrow. With the morning shower/thunderstorm activity slow to exit, anticipating afternoon instability to be low, with mlcapes generally under 1000 J/kg, which is a good thing as wind shear appears to be moderate, with 35+ knots of 0-6 km bulk shear to work with. Day 2 out of SPC has dropped the marginal risk of severe storms for bulk of southeast Michigan, which is fine as long as that morning activity verifies. Still looks like Sunday will be mostly dominated by dry slot, but potential afternoon scattered convection remains a possibility. Deep 500 MB low (~554 DAM) over/near Lake Superior looks to be exiting east back into Ontario on Monday. This allows the associated trough axis to track through the Central Great Lakes faster, and bulk of frontal showers/thunderstorms will likely now be over the Eastern Great Lakes, thus just chance pops for Monday. Heart of the cool Canadian air (850 MB temps of 8 to 10 C) will be in place Tuesday morning before the upper level northwest flow kicks in. Unfortunately, there are indications from medium range models (UKMET/Canadian/Euro) a shortwave will be embedded in the flow and will be the focus for shower and thunderstorms as we head into mid week period. Exact location and strength of this shortwave remains uncertain. && .MARINE... A broad upper-level low in place across much of the Great Lakes will continue to promote an unsettled weather pattern through much of the weekend. Scattered showers and thunderstorms, some of which may be strong to severe in nature, will prevail across much of the local waters into tonight, with more numerous coverage anticipated for Saturday. The primary threats with the strongest thunderstorms will be gusty winds in excess of 34 knots, large hail around 1 inch in diameter, and frequent cloud to ground lightning. Light to occasionally moderate south/southwesterly flow and low waveheights will prevail across the local waters through the first half of the weekend outside of locally erratic winds and waves associated with stronger thunderstorm activity. Winds will orient predominately southwest Sunday before veering more northwesterly in direction for early next week. Unsettled weather conditions will linger through the remainder of the weekend, with drier conditions attempting to return early next week as weak high pressure builds into the region. && .HYDROLOGY... Several rounds of showers and thunderstorms are likely through the weekend. The first round of showers and storms is occuring this afternoon into this evening, in the form of scattered strong-severe thunderstorms, producing localized amounts of a quick inch or more, although basin average rainfall totals should hold under a quarter inch. Several rounds of showers and thunderstorms then arrive tonight into much of Saturday. Rainfall amounts generally fall into the half inch to three quarter inch range, although localized amounts in excess of 2 inches remain possible, especially toward the Ohio border. This && .PREV DISCUSSION... Issued at 126 PM EDT Fri Jul 14 2023 AVIATION... A plume of higher moisture has spread across Southeast Michigan ahead of a weak mid-level disturbance. This feature will bring additional scattered showers and storms through the afternoon and early evening as it tracks west to east across the area. Isolated storms may be strong to severe and produce wind gusts in excess of 40 kt, hail, and heavy downpours as well as MVFR to IFR conditions. Otherwise, mainly VFR conditions prevail through this evening before an organized area of showers with a few embedded storms is expected to track into the area late tonight into Saturday. This will bring lower clouds in with potential for MVFR ceilings to develop after 12z Saturday. Ambient winds predominantly out of the southwest will weaken and trend southerly tonight before becoming southwesterly again tomorrow. For DTW...Probabilities have increased for thunderstorm development in the airspace between 20z and 23z, so have introduced a TEMPO group. Confidence is low on additional convection later this evening, so will continue a dry forecast before probabilities for showers increase again overnight into Saturday. Heavy rain will be more likely with this latter activity. DTW THRESHOLD PROBABILITIES... * Medium for thunderstorms late this afternoon and evening. Low Saturday morning. * Medium for ceilings at or below 5000 ft after 12z Saturday morning. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && DISCUSSION...SF MARINE.......IRL HYDROLOGY....SF AVIATION.....TF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jul 14, 4:39 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 439 AM EDT Fri Jul 14 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-150845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 439 AM EDT Fri Jul 14 2023 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Isolated to scattered strong to marginally severe thunderstorms are expected this afternoon and evening. Wind gusts to 60 mph and hail around 1 inch are both possible with these storms. Storm motion will be west to east at 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous showers and thunderstorms are expected to develop by early Saturday morning, especially south of M-59 where excessive rainfall will be possible. Isolated strong to marginally severe thunderstorms will again be possible Saturday, with wind gusts to 60 mph and hail to 1 inch diameter possible. Thunderstorm chances continue Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 439 AM EDT Fri Jul 14 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Isolated to scattered strong to marginally severe thunderstorms are expected this afternoon and evening. Wind gusts to 60 mph and hail around 1 inch are both possible with these storms. Storm motion will be west to east at 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous showers and thunderstorms are expected to develop by early Saturday morning, especially south of M-59 where excessive rainfall will be possible. Isolated strong to marginally severe thunderstorms will again be possible Saturday, with wind gusts to 60 mph and hail to 1 inch diameter possible. Thunderstorm chances continue Sunday and Monday. Still a low chance of thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MV
In the hours before
Special weather statement, Jul 14, 10:55 AM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1055 AM EDT Fri Jul 14 2023
MIZ048-141545-
Bay MI-
1055 AM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southern Bay County
through 1145 AM EDT...
At 1055 AM EDT, Doppler radar was tracking a strong thunderstorm over
Auburn, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kawkawlin around 1110 AM EDT.
Bay City around 1115 AM EDT.
Essexville around 1120 AM EDT.
Munger around 1130 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4364 8417 4367 8381 4365 8377 4363 8370
4348 8370 4349 8382 4352 8382 4352 8405
4357 8405 4357 8417
TIME...MOT...LOC 1455Z 271DEG 22KT 4359 8407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TFSpecial weather statement, Jul 14, 12:20 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1220 PM EDT Fri Jul 14 2023
MIZ049-054-141715-
Huron MI-Tuscola MI-
1220 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northern Tuscola and
southwestern Huron Counties through 115 PM EDT...
At 1219 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Sebewaing, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Unionville around 1240 PM EDT.
Sebewaing around 1245 PM EDT.
Owendale around 105 PM EDT.
Cass City and Gagetown around 115 PM EDT.
Other locations impacted by this storm include Colwood, Wisner, Bach,
Bay Park and Colling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Saginaw Bay, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4357 8312 4362 8376 4365 8376 4362 8368
4374 8352 4379 8348 4382 8349 4385 8311
TIME...MOT...LOC 1619Z 271DEG 19KT 4371 8362
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, Jul 14, 12:59 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1259 PM EDT Fri Jul 14 2023
MIZ049-054-141800-
Huron MI-Tuscola MI-
1259 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northeastern Tuscola
and southwestern Huron Counties through 200 PM EDT...
At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sebewaing, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Owendale around 120 PM EDT.
Gagetown around 125 PM EDT.
Cass City and Elkton around 135 PM EDT.
Other locations impacted by this storm include Colwood, Ivanhoe, Bach
and Colling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4368 8306 4367 8312 4356 8311 4360 8351
4377 8346 4386 8306
TIME...MOT...LOC 1658Z 269DEG 17KT 4371 8341
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TFSpecial weather statement, Jul 14, 1:40 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
140 PM EDT Fri Jul 14 2023
MIZ054-055-141845-
Tuscola MI-Sanilac MI-
140 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of east central Tuscola
and northwestern Sanilac Counties through 245 PM EDT...
At 139 PM EDT, Doppler radar was tracking a strong thunderstorm near
Caro, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cass City around 155 PM EDT.
Argyle around 225 PM EDT.
Other locations impacted by this storm include Decker, Deford,
Wilmot, Ellington, Snover, Elmer and Tyre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4343 8335 4358 8340 4368 8286 4341 8284
TIME...MOT...LOC 1739Z 263DEG 21KT 4352 8330
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TFLocal storm report, Jul 14, 2:32 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
232 PM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Rain Unionville 43.65N 83.47W
07/14/2023 M1.20 inch Tuscola MI Trained Spotter
3 hour rainfall total.
&&
Event Number DTX2300170
IRLThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:55 AM EDT | Special Weather Statement | DTX | Bay | 50 min |
| Jul 14, 12:07 PM EDT | Special Marine Warning | DTX | 53 min | |
| Jul 14, 12:20 PM EDT | Special Weather Statement | DTX | Tuscola | 55 min |
| Jul 14, 12:59 PM EDT | Special Weather Statement | DTX | Tuscola | 61 min |
| Jul 14, 1:40 PM EDT | Special Weather Statement | DTX | Tuscola | 65 min |
| Jul 14, 1:49 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac, Tuscola | 56 min |
| Jul 14, 2:16 PM EDT | Tornado Warning | DTX | Sanilac, Tuscola | 59 min |
| Jul 14, 2:24 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 66 min |
| Jul 14, 2:28 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jul 14, 2:38 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer, Tuscola | 67 min |
| Jul 14, 2:49 PM EDT | Special Weather Statement | DTX | Oakland | 41 min |
| Jul 14, 2:51 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 54 min |
| Jul 14, 2:57 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 63 min |
| Jul 14, 3:01 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 59 min |
| Jul 14, 3:02 PM EDT | Tornado Warning | DTX | Lapeer | 43 min |
| Jul 14, 3:16 PM EDT | Tornado Warning | DTX | Sanilac | 29 min |
| Jul 14, 3:25 PM EDT | Special Weather Statement | DTX | Oakland | 35 min |
| Jul 14, 3:27 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 63 min |
| Jul 14, 3:38 PM EDT | Special Marine Warning | DTX | 67 min | |
| Jul 14, 4:01 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw, Wayne | 53 min |
| Jul 14, 4:05 PM EDT | Special Marine Warning | DTX | 70 min | |
| Jul 14, 4:07 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Oakland | 53 min |
| Jul 14, 4:17 PM EDT | Special Marine Warning | DTX | 73 min | |
| Jul 14, 4:21 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 43 min |
| Jul 14, 4:45 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 60 min |
| Jul 14, 4:46 PM EDT | Special Marine Warning | DTX | 59 min | |
| Jul 14, 4:58 PM EDT | Special Weather Statement | DTX | Bay | 47 min |
| Jul 14, 5:00 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 30 min |
| Jul 14, 5:06 PM EDT | Special Marine Warning | DTX | 84 min | |
| Jul 14, 5:12 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 61 min |
| Jul 14, 5:27 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 78 min |
| Jul 14, 5:39 PM EDT | Special Weather Statement | DTX | Lapeer | 51 min |
| Jul 14, 5:40 PM EDT | Special Marine Warning | DTX | 65 min | |
| Jul 14, 6:33 PM EDT | Special Weather Statement | DTX | Saint Clair | 42 min |
| Jul 14, 7:47 PM EDT | Special Weather Statement | DTX | Monroe | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.